Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 110, NWS Jackson, MS

August 7, 2003Hinds County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 7, 2003, 1:03 AM CDT for Hinds County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2003, 1:03 AM CDT (06:03 UTC)
Expired
Aug 7, 2003, 3:05 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Hinds County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4421 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4421 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
2.4
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 070604
FFWJAN
MSC049-070805-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
103 AM CDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 305 AM CDT

* AT 103 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER JACKSON. REPORTS OF 
STREET FLOODING HAVE BEEN REPORTED IN EASTERN PARTS OF THE COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3216 9044 3231 9027 3223 9017 3219 9017
          3215 9024 3204 9022 3204 9031

$$
1 follow-up statement
000 
WGUS74 KJAN 070651
FFSJAN
MSC049-070805-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
150 AM CDT THU AUG 7 2003

FLASH FLOOD WARNING HAS BEEN CANCELLED FOR...

HINDS COUNTY IN CENTRAL MISSISSIPPI

THE AREA OF THUNDERSTORMS THAT WAS RESPONSIBLE FOR PRODUCING THE 
FLASH FLOODING IN HINDS COUNTY HAS WEAKENED AND MOVED SOUTHEAST OF 
THE COUNTY. THE WATERS HAVE RECEDED. THEREFORE THE FLASH FLOOD 
WARNING FOR HINDS COUNTY HAS BEEN CANCELLED EFFECTIVE IMMEDIATELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:15 PM CDT, 9 hours 48 minutes earlier.

Area forecast discussion, Aug 6, 3:15 PM CDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT WED AUG 6 2003

THUNDERSTORMS ARE CURRENTLY FIRING ALONG AN OUTFLOW BOUNDARY FROM
INDIANOLA IN SUNFLOWER COUNTY TO PORTERVILLE IN KEMPER COUNTY.
UPSTREAM SCATTERED THUNDERSTORMS WERE ALSO DEVELOPING IN SOUTHEAST
ARKANSAS THAT WILL MOVE INTO OUR NORTHEAST LOUISIANA AND WESTERN
MISSISSIPPI COUNTIES LATER THIS AFTERNOON. OUR MOIST AIRMASS HAS
BECOME UNSTABLE AGAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF THE AREA THIS EVENING. A LITTLE LESS ACTIVITY IS
EXPECTED AROUND STARKVILLE AND COLUMBUS THIS EVENING AS EARLIER
ACTIVITY HAS STABILIZED CONDITIONS IN THAT AREA.

MODELS AGREE THAT THE LONG WAVE TROUGH OVER THE ERN U.S. WL DEEPEN
OVER OUR AREA THROUGH FRIDAY. AS IT DOES...A SFC LOW WILL MOVE
ACROSS NRN MISSISSIPPI AND DRAG A WEAK COLD FRONT ACROSS OUR AREA.
THE COLD FRONT SHOULD BE INTO THE DELTA REGION THURSDAY MORNING AND
BE OVER SOUTHERN MISSISSIPPI THURSDAY EVENING. TEMPERATURES BEHIND
THE FRONT WONT BE MUCH COOLER BUT SIGNIFICANTLY DRIER AIR WITH DEW
PTS INTO THE MID 60S WILL FILTER INTO OUR AREA AND END OUR RAIN
CHANCES THROUGH SATURDAY.

EXTENDED: SUN-WED GFS DEVELOPS A CLOSED UPPER LOW AND AN ASSOCIATED
SFC LOW OVER THE NORTHERN PLAINS SATURDAY NIGHT AND DROPS IT RAPIDLY
SOUTH INTO THE LOWER MISSISSIPPI RIVER VALLEY MONDAY. BOTH LOWS THEN
LINGER OVER OUR AREA AND WEAKEN THROUGH WEDNESDAY. NEITHER
CANADIAN/ECMWF/NOGAPS MODELS DEVELOP THESE FEATURES BUT MIANTAIN THE
UPPER RIDGE OVER THE ROCKIES WITH THE UPPER TROUGH OVER THE ERN U.S.
WITH CONFIDENCE LOW AT THIS TIME...WL LEAN TOWARD CLIMO. WL LEAVE
SLIGHT CHANCE POPS IN FOR SUNDAY AS SOUTHWEST FLOW SHOULD RETURN AND
BRING ENOUGH MOISTURE FOR A STORM OR TWO. THE BEST CHANCE FOR
ACTIVITY SHOULD BE IN THE SOUTH WHERE THE SEA BREEZE AND OLD FRONTAL
BOUNDARY WILL PROVIDE A LITTLE EXTRA FORCING. AS DEEPER MOISTURE
SPREADS BACK ACROSS THE AREA MON-WED...WL GO CHC POPS AND NEAR
NORMAL TEMPS.

IN OUTLOOK...GFS DEPICTS A PATTERN CHANGE LATTER HALF OF NEXT WEEK
WITH THE LARGE PERSISTENT RIDGE THAT HAS BEEN OVER THE ROCKIES
REGION SHIFTING EAST OVER OUR REGION. THIS SHOULD RESULT IN WARMER
AFTERNOON HIGHS AND GENERALLY LOWER POPS.

PRELIM NUMBERS...
JAN BB 073/090 069/092 070 40431
    BBBEE 093/070 092/070 090/071 089/071 091 10102232433
MEI BB 072/090 068/092 069 40431
    BBBEE 093/067 092/068 091/070 089/070 091 10102232433

22
Hazardous weather outlook, Aug 6, 2:56 PM CDT, 10 hours 7 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071956-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT WED AUG 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
AREA THROUGH WEDNESDAY NIGHT AS A SLOW MOVING COLD FRONT MOVES
INTO THE LOWER MISSISSIPPI VALLEY. SOME OF THESE THUNDERSTORMS
COULD BE SEVERE...ESPECIALLY ACROSS PORTIONS OF NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND NORTH CENTRAL
MISSISSIPPI...ALONG AND NORTH OF A LINE FROM BASTROP...TO YAZOO
CITY TO WEST POINT. THE MAIN RISK FROM ANY SEVERE THUNDERSTORMS
WILL BE FROM HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN THURSDAY ALONG AND SOUTH OF INTERSTATE
TWENTY...WHILE ONLY ISOLATED THUNDERSTORMS ARE EXPECT IN NORTHERN
PORTIONS OF THE AREA. AT THIS TIME SEVERE THUNDERSTORMS ARE NOT
EXPECTED DURING THE DAY TOMORROW.

THE COMBINATION OF STRONG WINDS ALOFT...A SOUTHWARD MOVING
FRONTAL BOUNDARY AND STRONG ATMOSPHERIC INSTABILITY AT THE
SURFACE IS EXPECTED TO TRIGGER STRONG TO SEVERE THUNDERSTORMS
ACROSS NORTHWEST MISSISSIPPI AND SOUTHEAST ARKANSAS BY EARLY
WEDNESDAY EVENING. OTHER STORMS ELSEWHERE IN THE AREA COULD ALSO
BRIEFLY REACH SEVERE LIMITS. STORMS IN NORTHWEST MISSISSIPPI AND
SOUTHEAST ARKANSAS SHOULD ORGANIZE INTO A BROKEN LIKE OF
CONVECTION WHICH WILL PUSH SOUTH AND EAST THROUGH A GOOD PORTION
OF THE REGION DURING THE NIGHT. STORMS WILL GRADUALLY WEAKEN
DURING THE LATE EVENING HOURS...BUT THE POTENTIAL FOR AT LEAST
ISOLATED SEVERE WEATHER SHOULD LAST SEVERAL HOURS AFTER SUNSET.

...FLOODING...
HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE THROUGH
WEDNESDAY EVENING...GENERALLY IN AREAS BOTH ALONG AND EAST OF
INTERSTATE FIFTY-FIFTY AND ALONG AND NORTH INTERSTATE TWENTY.

SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON ACROSS THESE AREAS OF
MISSISSIPPI ARE EXPECTED TO REPEATEDLY AFFECT THE SAME LOCATIONS
AS THEY TRACK TO THE EAST AND SOUTHEAST. THIS SCENARIO WILL
RESULT IN LOCALIZED RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES.
PONDING ON ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 6, 11:20 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1120 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    2 E BRANDON               MS   WIND DAMAGE
08/06/03   RANKIN                         A FEW TREES AND NUMEROUS
                                          LARGE LIMBS DOWN. POWER
                                          OUTAGES. REPORTED BY
                                          BRANDON EOC.
Local storm report, Aug 6, 11:24 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1124 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    2 E BRANDON               MS   FLOODING
08/06/03   RANKIN                         4 HOMES FLOODED. REPORTED
                                          BY BRANDON EOC.
Local storm report, Aug 6, 11:50 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1150 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    4 S BRANDON               MS   WIND DAMAGE
08/06/03   RANKIN                         LIMBS, TREES, AND
                                          POWERLINES DOWN. REPORTED
                                          BY SKYWARN SPOTTER.
Special weather statement, Aug 7, 12:04 AM CDT, 59 minutes before
MSZ018-019-025-027>052-055>058-064>066-072>074-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1204 AM CDT THU AUG 07 2003

SEVERE THUNDERSTORM WATCH NUMBER 849  HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN MISSISSIPPI...
ATTALA          BOLIVAR         CARROLL         CHOCTAW
CLAY            HOLMES          HUMPHREYS       ISSAQUENA
KEMPER          LAUDERDALE      LEAKE           LEFLORE
LOWNDES         MADISON         MONTGOMERY      NESHOBA
NEWTON          NOXUBEE         OKTIBBEHA       SCOTT
SHARKEY         SUNFLOWER       WARREN          WASHINGTON
WEBSTER         WINSTON         YAZOO

SEVERE THUNDERSTORM WATCH NUMBER 849  REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN MISSISSIPPI...
CLARKE          COVINGTON       FORREST         HINDS
JASPER          JEFFERSON DAVIS JONES           LAMAR
MARION          RANKIN          SIMPSON         SMITH

CRAVEN
Local storm report, Aug 7, 12:09 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1209 AM CDT THU AUG 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    1 S BRANDON               MS   WIND DAMAGE
08/06/03   RANKIN                         BILLBOARD DOWN. REPORTED
                                          BY SKYWARN SPOTTER.
Local storm report, Aug 7, 12:43 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1243 AM CDT THU AUG 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    VIDALIA                   LA   60 MPH WIND GUST
08/06/03   CONCORDIA                      REPORTED BY CONCORDIA
                                          COUNTY SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:09 PM CDTSevere Thunderstorm WarningJANJones26 min
Aug 6, 7:12 PM CDTSevere Thunderstorm WarningJANSmith58 min
Aug 6, 7:53 PM CDTSevere Thunderstorm WarningJANScott62 min
Aug 6, 8:01 PM CDTFlash Flood WarningJANLowndes4 hr
Aug 6, 8:11 PM CDTSevere Thunderstorm WarningJANHumphreys59 min
Aug 6, 8:12 PM CDTSevere Thunderstorm WarningJANSmith43 min
Aug 6, 8:33 PM CDTFlash Flood WarningJANClay3 hr
Aug 6, 8:34 PM CDTSevere Thunderstorm WarningJANJefferson Davis46 min
Aug 6, 8:45 PM CDTSevere Thunderstorm WarningJANCovington45 min
Aug 6, 8:56 PM CDTSevere Thunderstorm WarningJANMadison39 min
Aug 6, 9:16 PM CDTSevere Thunderstorm WarningJANRankin74 min
Aug 6, 9:24 PM CDTSevere Thunderstorm WarningJANLamar76 min
Aug 6, 10:20 PM CDTSevere Thunderstorm WarningJANHinds, Warren60 min
Aug 6, 10:30 PM CDTSevere Thunderstorm WarningJANRankin60 min
Aug 6, 11:24 PM CDTSevere Thunderstorm WarningJANSimpson61 min
Aug 7, 12:22 AM CDTSevere Thunderstorm WarningJANAdams43 min
Aug 7, 12:41 AM CDTFlash Flood WarningJANRankin119 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.